Thunderstorm Wind, Drew
- When
- August 11, 1:28 PM CST
- Where
- Drew County, 0.9 mi SE of Tennessee
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.620, -91.860
Trees were blown down.
A front pushed into the area from Missouri. Thunderstorms were over the northwest counties on the morning of the 11th, and worked into the southeast during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A front pushed into the area from Missouri. Thunderstorms were over the northwest counties on the morning of the 11th, and worked into the southeast during the afternoon. Severe weather was spotty, with one report of trees blown down a few miles west of Monticello (Drew County).
Into the wee hours of the 14th, more thunderstorms focused along the front across southern sections of the state. A hefty 3.34 inches of water dumped on Cane Creek State Park (Lincoln County), 2.42 inches at Pine Bluff (Jefferson County), and 2.37 inches at Rohwer (Desha County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 11, 12:02 PM CST, 1 hour 26 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Little Rock AR 102 PM CDT Fri Aug 11 2017 .AVIATION... Organized convection continues to move across Arkansas and has affected most terminals at the time of this discussion (1pm). Ceilings will gradually rise for all terminals with the exception of ADF and LLQ, which have yet to receive thunderstorms. Thunderstorm development is probable and will likely impact these terminals over the next several hours, causing temporary IFR/LIFR conditions. Activity will gradually diminish in the overnight hours with a winds becoming light and out of the north and/or variable. All terminals should transition to VFR at this point. However, MVFR conditions will be possible once again in the morning as areas of patchy fog may development. && PREV DISCUSSION...(ISSUED 332 AM CDT Fri Aug 11 2017 ) SHORT TERM...Today Through Saturday Night Regional radar observations show scattered convection across southern Missouri, with a well developed MCS over central Oklahoma. High resolution convection allowing model guidance suggests the Missouri convection should build to the southwest into the leading edge of the MCS, before all of it pushes into western and northwestern Arkansas around daybreak. The question for the remainder of the day is, will this maintain its intensity and push completely east through the forecast area, or will it dissipate in the western half of the state before midday with redevelopment occurring in the east on the outflow boundaries, etc. The forecast reflects most numerical guidance in that relatively high rain chances are featured through the morning and into the afternoon hours. This is reflective of the aforementioned MCS maintaining itself well into Arkansas, followed by redevelopment in the afternoon hours. This is not a climatologically favored solution, and given that there hasn't been a lot of warning activity on this slow moving MCS overnight there is a bit of bust potential in the rainfall chances aspect of the forecast. Otherwise, today will be warm once again but still below normal. Expect many places in central and southern parts of the state to flirt with 90 degree highs again. Northern reaches will likely remain in the 80s as a weak cold front moves in from the north. This front, currently situated from southwest Kansas through central Missouri, will be the focus for showers and thunderstorms on Saturday and Saturday night. Saturday morning will probably be dry in Arkansas but weak disturbances in broad cyclonic flow over the region will set off convection along the boundary during the day Saturday and into Saturday night. The best chances will be in Oklahoma frankly, but at least scattered convection is expected in the Little Rock forecast area, especially in western and southwestern Arkansas. Will need to watch for the potential for flash flooding in the west, but it isn't a huge concern now as expected rainfall amounts aren't very high. That said, slow storm motions and forecast PWAT values of around or slightly above 2 inches could produce some localized flash flooding issues. No flash flood watches are planned at this time though. LONG TERM...Sunday Through Thursday The extended forecast will overall continue to be characterized with chances of rain for some parts of Arkansas each day, with the upper west to northwest flow which will bring upper level systems to the region. Temperatures will overall remain below normal to some locations near normal. Sunday will see a weak frontal boundary over AR, although location a bit unclear, while models show an upper shortwave system will move through the area. This will create a good chance of convection for Sunday, especially over central and southern AR. On Monday and Tuesday, the weak frontal boundary oscillates over AR, and with models continuing to show some upper level energy moving through the upper west to northwest flow, a good chance of convection will be seen both days. Wednesday may see a bit lower chance of convection with less upper level energy moving over AR, while the weak frontal boundary is washing out. On Thursday, models show a lowering of the chance of convection, with the weak frontal boundary lifting north, while the focus of the upper shortwave energy also moves more north. Hence the forecast has the best chance of convection over northern AR on Thursday. At night each day, a general lower chance of convection will be seen. Uncertainty does exist in the location, timing and amount of rain fall forecast throughout the period and this will be fine tuned with each new forecast cycle. Otherwise, some areas will see heavier rain over the extended period and localized flash flooding and some river level elevations will be possible. At this time, western AR appears to have the best chance for the heaviest rain. Temperatures will remain below normal to near normal values in the afternoon, with highs mainly in the 80s to some near 90, while lows in the 60s to lower 70s. Those locations with less clouds and rain will be closer to normal values. && .LZK Watches/Warnings/Advisories...NONE. && Aviation...Brown
Hazardous Weather Outlook...Updated National Weather Service Little Rock AR 137 PM CDT Fri Aug 11 2017 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-120915- Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard- Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway- Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland- Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant- Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita- Calhoun-Bradley-Drew- 137 PM CDT Fri Aug 11 2017 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Through Tonight Scattered showers and thunderstorms will be possible. The chance for widespread severe weather is low, but a few storms could briefly become strong or severe. Gusty winds would be the primary concern with stronger storms. Also, heavy rainfall will be possible with any stronger storms as well. This could allow for localized flooding issues, but at this time the flash flood threat is not widespread. .DAYS TWO THROUGH SEVEN...Saturday Through Thursday There will be a marginal risk of severe thunderstorms over far southwest Arkansas on Saturday, as a weak surface boundary and upper system focus storm development over southern Oklahoma, north Texas and far southwest Arkansas. The threat will be isolated, and strong winds and hail will be the primary concerns. Otherwise, isolated to scattered showers and thunderstorms are forecast each day for parts of Arkansas. The overall severe storm threat will be isolated and low. Also, due to the potential for repeated rain chances over Arkansas over the weekend and into next week, localized flooding and elevated river levels may be seen. .Spotter Information Statement... Spotter activation is not anticipated. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
Special Weather Statement
National Weather Service Little Rock AR
1200 PM CDT FRI AUG 11 2017
ARZ043>046-054>056-111745-
Pulaski AR-Hot Spring AR-Grant AR-Lonoke AR-Prairie AR-Saline AR-
Jefferson AR-
1200 PM CDT FRI AUG 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PRAIRIE...LONOKE...
GRANT...NORTHWESTERN JEFFERSON...SOUTHEASTERN SALINE...SOUTHEASTERN
PULASKI AND EAST CENTRAL HOT SPRING COUNTIES UNTIL 1245 PM CDT...
At 1200 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near McAlmont to near Wrightsville to near East
End to near Perla. Movement was east at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Little Rock... North Little Rock...
Pine Bluff... Sherwood...
Jacksonville... Malvern...
Sheridan... Lonoke...
White Hall... England...
Carlisle... Wrightsville...
Redfield... Tull...
Prattsville... Poyen...
Humnoke... Keo...
Perla... Barrettsville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3487 9164 3458 9173 3442 9185 3417 9206
3432 9288 3452 9245 3464 9227 3486 9220
TIME...MOT...LOC 1700Z 277DEG 29KT 3479 9216 3464 9220 3452 9239 3435
9274
57Special Weather Statement
National Weather Service Little Rock AR
100 PM CDT FRI AUG 11 2017
ARZ045-046-056-057-064-111845-
Lincoln AR-Lonoke AR-Arkansas AR-Prairie AR-Jefferson AR-
100 PM CDT FRI AUG 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PRAIRIE...
SOUTHEASTERN LONOKE...CENTRAL JEFFERSON...NORTHERN LINCOLN...
SOUTHEASTERN PULASKI AND NORTHWESTERN ARKANSAS COUNTIES UNTIL 145 PM
CDT...
At 1259 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near England to near Altheimer to Madding to 6
miles southwest of Cottondale. Movement was east at 35 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Pine Bluff... Stuttgart...
Altheimer... Humphrey...
Grady... Humnoke...
Almyra... Cottondale...
Brummitt... Linwood...
Little Bayou Meto Park... Madding...
Woodville... Langford...
Richardson... Stuttgart Municipal Airport...
De Witt... Wabbaseka...
Allport... Coy...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3423 9136 3409 9153 3407 9209 3420 9194
3435 9195 3449 9207 3449 9203 3451 9203
3460 9155 3437 9133
TIME...MOT...LOC 1759Z 263DEG 29KT 3448 9199 3436 9187 3421 9186 3413
9195
57Special Weather Statement
National Weather Service Little Rock AR
109 PM CDT FRI AUG 11 2017
ARZ053-054-062-111900-
Hot Spring AR-Clark AR-Dallas AR-
109 PM CDT FRI AUG 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLARK...SOUTHWESTERN
GRANT...NORTHWESTERN DALLAS AND SOUTHEASTERN HOT SPRING COUNTIES
UNTIL 200 PM CDT...
At 109 PM CDT, Doppler radar was tracking a strong thunderstorm over
Caddo Valley, or near Arkadelphia, moving east at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Arkadelphia... Caddo Valley...
Donaldson... Friendship...
Lono... Joan...
Lower Lake Recreation Area... Willow...
Dalark... Griffithtown...
Manning... Midway in Hot Spring County...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3411 9317 3418 9317 3425 9312 3426 9267
3415 9267 3399 9277
TIME...MOT...LOC 1809Z 275DEG 21KT 3417 9306
CavanaughSpecial Weather Statement National Weather Service Little Rock AR 145 PM CDT FRI AUG 11 2017 ARZ053-054-062-111915- Hot Spring AR-Clark AR-Dallas AR- 145 PM CDT FRI AUG 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLARK...WESTERN DALLAS AND SOUTHWESTERN HOT SPRING COUNTIES UNTIL 215 PM CDT... At 144 PM CDT, a strong thunderstorm was reported 8 miles north of Halfway, or 14 miles northwest of Arkadelphia, moving southeast at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Arkadelphia... Caddo Valley... Sparkman... Gum Springs in Clark County... Richwoods... DeGray Lake State Park... Alpine... Lower Lake Recreation Area... Curtis... Manning... Joan... Hollywood... Dalark... Griffithtown... PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3415 9343 3431 9333 3410 9269 3386 9284 TIME...MOT...LOC 1844Z 296DEG 32KT 3421 9331 55
Special Weather Statement National Weather Service Little Rock AR 208 PM CDT FRI AUG 11 2017 ARZ063-064-068-069-112000- Bradley AR-Drew AR-Cleveland AR-Lincoln AR- 208 PM CDT FRI AUG 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRADLEY... SOUTHEASTERN CLEVELAND...NORTHWESTERN DREW AND SOUTHWESTERN LINCOLN COUNTIES UNTIL 300 PM CDT... At 207 PM CDT, Doppler radar was tracking a strong thunderstorm near Marks Mill State Park, or 11 miles northwest of Warren, moving east at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Warren... Wilmar... Kingsland... Weeks... Brandon... Mt Elba... Tipton... Plantersville... Marks Mill State Park... Hebron... Herbine... Cornerville... Rowell... Orlando... Pansy... Rock Springs... New Edinburg... Relfs Bluff... Rye... PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3362 9231 3390 9233 3389 9185 3362 9183 TIME...MOT...LOC 1907Z 267DEG 23KT 3375 9219 67
The Little Rock radar (KLZK), 140 km away, was scanning. The volume nearest the first event began at 19:26 UTC.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717537, 717538.